Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 188, NWS Midland/Odessa, TX

July 19, 2014Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 19, 2014, 10:49 PM MDT for Eddy County, New Mexico. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2014, 10:49 PM MDT (04:49 UTC)
Expired
Jul 19, 2014, 11:45 PM MDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 179 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 10:52 PM MDTHAIL 1.75Artesia, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 920 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
920 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
2010 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

434 
WUUS54 KMAF 200449
SVRMAF
NMC015-200545-
/O.NEW.KMAF.SV.W.0188.140720T0449Z-140720T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1049 PM MDT SAT JUL 19 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 1145 PM MDT

* AT 1046 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. ONE STORM WAS WAS LOCATED 8 MILES
  EAST OF COTTONWOOD...OR 9 MILES EAST OF ARTESIA. ANOTHER STORM WAS 
  NEAR ARTESIA. BOTH STORMS WERE MOVING TO THE SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  LOCO HILLS...
  ARTESIA...
  LAKEWOOD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3297 10435 3297 10392 3296 10383 3239 10382
      3241 10441 3239 10464 3267 10469
TIME...MOT...LOC 0448Z 301DEG 15KT 3289 10425

$$
1 follow-up statement
736 
WWUS54 KMAF 200458
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1058 PM MDT SAT JUL 19 2014

NMC015-200545-
/O.CON.KMAF.SV.W.0188.000000T0000Z-140720T0545Z/
EDDY-
1058 PM MDT SAT JUL 19 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT
FOR CENTRAL EDDY COUNTY...

AT 1052 PM MDT...THE PUBLIC REPORTED GOLF BALL SIZE HAIL ON THE SOUTH
SIDE OF ARTESIA. AT 1055 PM MDT DOPPLER RADAR INDICATED SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL IN AND
NEAR ARTESIA. THE STORMS WERE MOVING TO THE SOUTHEAST AT 15 MPH. 

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE..ARTESIA...
ATOKA...DAYTON...LAKEWOOD...SEVEN RIVERS...SEVEN RIVERS AIRPORT 
AND BRANTLEY LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3297 10435 3297 10392 3296 10383 3239 10382
      3241 10441 3239 10464 3267 10469
TIME...MOT...LOC 0454Z 011DEG 20KT 3281 10435

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 5:34 PM MDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 19, 5:34 PM MDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
634 PM CDT Sat Jul 19 2014

.DISCUSSION...

&&

.AVIATION...
Conditions should remain VFR for all TAF locations through the period.
Have a few lingering storms from CNM to E38 but expect these to die
out in the next hour or two.  Not expecting as much low clouds in
the Permian Basin Sunday morning as past few days... only mentioned
SCT stratus at MAF around sunrise.

&&

.PREV DISCUSSION... /ISSUED 221 PM CDT Sat Jul 19 2014/

DISCUSSION...

WV imagery shows the upper ridge centered over West Texas, courtesy
of a west coast trough trying to muscle in thru Baja.  Yesterday, a
MCS developed in N central NM and moved SSE, but died out before
making it into SE NM.  Current models attempt to replicate this
scenario tonight, but suggest the MCS might make it a little further
SE.  Otherwise, at the sfc, a trough extended from SW NM ESE down
into the Big Bend, and will serve as the focus of isolated
convection for the next couple of days as abundant diurnal heating
combines w/minor disturbances moving down thru the ridge.  Sfc
trough is forecast to orient more N-S Sunday and Monday, and remain
over the western half of the CWA.  Forecast soundings look too warm
for much hail development, but inverted-V profiles suggest strong
winds will remain a threat.  In addition, KMAF 12Z raob came in w/a
PWAT of 1.31"...about 130% of normal.  Given nil steering flow under
the ridge, heavy rain will be possible as well.

Models dissolve the sfc trough by Tuesday and begin moving the upper
ridge NNW over the next week to the Four Corners vicinity.  While
this will spare West Texas/SE NM the worst of the heat, the thermal
ridge will still push H85 temps towards 30C, for widespread
triple-digits by Tuesday or so, and continuing into the
weekend.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jul 19, 12:06 PM MDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
106 PM CDT SAT JUL 19 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
106 PM CDT SAT JUL 19 2014 /1206 PM MDT SAT JUL 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE MOUNTAINS OF
SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON INTO THE
EARLY EVENING. STRONG AND GUSTY WINDS ARE POSSIBLE WITH ANY
THUNDERSTORMS THAT DEVELOP TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON AND
EVENING...MAINLY IN AND NEAR THE MOUNTAINS OF SOUTHWEST TEXAS AND
SOUTHEAST NEW MEXICO. THESE STORMS COULD PRODUCE STRONG AND GUSTY
WINDS. THROUGH THE REST OF THE WEEK...NO HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

In the hours before

Special weather statement, Jul 19, 6:36 PM MDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
736 PM CDT SAT JUL 19 2014

NMZ029-033-200100-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
636 PM MDT SAT JUL 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL LEA COUNTY UNTIL 700 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF LOVINGTON AT 635
PM MDT...MOVING NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO STRONG WINDS AND LOCALLY HEAVY RAIN... DEADLY CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER NOW.

&&

LAT...LON 3328 10374 3303 10324 3278 10351 3293 10376
TIME...MOT...LOC 0035Z 211DEG 10KT 3299 10357
Special weather statement, Jul 19, 8:07 PM MDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
907 PM CDT SAT JUL 19 2014

NMZ029-200230-
NORTHERN LEA COUNTY-
807 PM MDT SAT JUL 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN LEA COUNTY UNTIL 830 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF CROSSROADS AT 806
PM MDT...MOVING SOUTH AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.

&&

LAT...LON 3328 10306 3326 10377 3340 10374 3340 10373
      3344 10373 3357 10370 3358 10352 3357 10305
TIME...MOT...LOC 0206Z 343DEG 30KT 3350 10350
Special weather statement, Jul 19, 10:11 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1111 PM CDT SAT JUL 19 2014

NMZ027-028-200515-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
1011 PM MDT SAT JUL 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN EDDY COUNTY UNTIL 1115 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED OVER ARTESIA MUNICIPAL AIRPORT AT
1010 PM MDT...MOVING SOUTHEAST AT 10 MPH. ADDITIONAL THUNDERSTORMS
ARE DEVELOPING 9 MILES EAST OF HOPE AND 12 MILES NORTHEAST OF
ARTESIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO SMALL HAIL AND STRONG WINDS OVER 50 MPH...HEAVY
RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED
FROM THESE THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.  SEEK SAFE SHELTER
NOW.

&&

LAT...LON 3297 10484 3297 10411 3296 10401 3264 10412
      3246 10470 3257 10485
TIME...MOT...LOC 0410Z 302DEG 8KT 3287 10444

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:36 PM MDTSpecial Weather StatementMAFLea24 min
Jul 19, 6:52 PM MDTAreal Flood AdvisoryMAFLea113 min
Jul 19, 7:18 PM MDTFlash Flood WarningMAFLea3 hr
Jul 19, 7:32 PM MDTSevere Thunderstorm WarningMAFLea58 min
Jul 19, 8:34 PM MDTSevere Thunderstorm WarningMAFLea56 min
Jul 19, 10:11 PM MDTSpecial Weather StatementMAFEddy64 min
Jul 19, 11:05 PM MDTAreal Flood AdvisoryMAFEddy4 hr
Jul 20, 1:16 AM MDTSpecial Weather StatementMAFLea59 min
Jul 20, 1:51 AM MDTAreal Flood AdvisoryMAFLea3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.